Pennsylvania, 2005

Damaging Wind in Pennsylvania, November 9, 2005

November 9, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 9, 3:03 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Nov 9, 3:03 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EST WED NOV 9 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY EVENING)...

COLD FRONT CURRENTLY MOVING THROUGH SE LOWER MICHIGAN AND INTO NW
OHIO ATTM. FREQUENT SHOWERS WITH AREAS OF EMBEDDED (MAINLY ELEVATED
TSRA) WERE ANCHORED TO THE PERSISTENT LLVL CONVERGENCE ALONG THE
WARM FRONT...WHICH HAS BEEN HAVING A DIFFICULT TIME CARVING OUT THE
COOL AIR DAMMED EAST OF THE ALLEGHENY PLATEAU. TSRA HAVE CONTINUED
TO WEAKEN EAST OF A KELZ TO KDUJ LINE AND I EXPECT THIS TO BE THE
CASE THROUGH THE EVENING ACROSS MOST OF THE CENTRAL AND EASTERN CWA.

MID LEVEL THERMAL RIDGE WITH 700 MB TEMPS OF +4 TO +5 HAVE
EFFECTIVELY CAPPED OFF CONVECTION IN THE CLOUD POLLUTED WARM SECTOR
ACROSS MUCH OF OHIO. BEST LLVL WINDS/HELICITY WILL SHIFT EAST AND
NORTHEAST ACROSS THE LLVL COOLER AIR ACROSS THE SUSQ VALLEY AND
NCENT MTNS LATE TODAY...LEAVING THE MOST FAVORABLE AREA FOR STRONGER
CONVECTION THROUGH EARLY THIS EVENING ACROSS THE LAUREL HIGHLANDS
WHERE SFC BASED HIGHER TEMPS AND MOISTURE WILL BE ABLE TO BE
TAPPED.

STRONG COLD ADVECTION WILL TAKE PLACE ON A STIFF WEST TO NORTHWEST
WIND TONIGHT WITH 850 MB DIVING FROM +10-12C AT 00Z TONIGHT...TO -5C
BY 12Z THURSDAY. LLVL FLOW WELL ALIGNED FROM 280-300 DEG THURSDAY
MORNING WHICH WILL SUPPORT FAIRLY NUMEROUS SNOW SHOWERS ACROSS THE
NW MTNS...CAPABLE OF LOCALLY REDUCING VSBYS DOWN TO AROUND 1SM AND
LEAVING A QUICK INCH IN SOME SPOTS. WET BULB ZERO BETWEEN 1-2 KFT
AGL ACROSS THE CENTRAL MTNS AND POINTS SE SHOULD SUPPORT SCTD
MORNING FLURRIES...THEN ISOLATED SNOW SHOWERS/RAIN SHOWERS AS THE
THERMAL TROUGH MOVES EAST ACROSS THE REGION DURING THE LATE MORNING
AND AFTERNOON HOURS. PRIMARY NEGATING FACTOR TO MORE WIDESPREAD SNOW
SHOWERS THURSDAY WILL BE DRY AIR ABOVE A RELATIVELY LOW SUBSIDENCE
INVERSION BASED AT 5-6 KFT AGL.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
HIGH PRESSURE BEGINS TO BUILD INTO THE AREA ON FRIDAY AS UPPER
TROF WORKS OFF THE EAST COAST. GFS SHOWS COOLER CONDITIONS IN THE
AREA INTO THE WEEKEND. THE HIGH PRESSURE PUSHES INTO THE AREA AS
WE MOVE FURTHER INTO THE WEEKEND WITH DRY CONDITIONS. HIGH MOVES
OFF THE COAST BY SUNDAY AS THE NEXT SYSTEM APPROACHES FROM THE
WEST. NEXT LOW TAKES A SIMILAR PATH AS OUR CURRENT SYSTEM INTO THE
GREAT LAKES AREA AND SWINGS ANOTHER FRONT THROUGH THE COMMONWEALTH
DURING THE EARLY PART OF THE WORK WEEK.

&&

.AVIATION...
WIDESPREAD MVFR CIGS AND VSBYS (WITH AREAS OF IFR CIGS AND VSBYS
ACROSS THE HIGHER TERRAIN AND IN TSRA) WILL PERSIST ACROSS THE
CENTRAL AND NORTHERN PARTS OF PENN THROUGH THIS EVENING...BEFORE A
STRONG COLD FRONT RACES EAST ACROSS THE REGION AND BRINGS PARTIAL
CLEARING AND SEVERAL HOURS OF HIGHER (MAINLY VFR) CIGS FROM LATE
EVENING ON AS LLVL WINDS SHIFT TO THE WEST AND GUST OVER 25 MPH.

MID LEVEL COLD POOL WILL CROSS PENN DURING THE DAY THURSDAY COMBINED
WITH A WELL ALIGNED LLVL NW FLOW TAPPING MOISTURE OFF THE RELATIVELY
WARMER WATERS OF LAKE ERIE. CIGS WILL LOWER/REMAIN AT MVFR WITH
LOCAL IFR CIGS AND VSBYS  AT KBFD AND KJST IN OCCASIONAL...LAKE
EFFECT/OROGRAPHIC RAIN AND SNOW SHOWERS FROM MID MORNING ON ACROSS
THE CENTRAL AND WRN MTNS THURSDAY. ELSEWHERE...SCT-BKN STRATO CU
SHOULD REMAIN AOA 3000 FT AGL SE OF A KIPT-KUNV TO KAOO LINE FROM
04Z THROUGH 18Z THURSDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
LONG TERM...ONDREJIK
AVIATION...LAMBERT
Hazardous weather outlook, Nov 9, 3:22 AM EST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 AM EST WED NOV 9 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
322 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH
WIND DAMAGE BEING THE MAIN SEVERE WEATHER THREAT...ACCOMPANYING
THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 9, 1:11 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EST WED NOV 9 2005

PAZ005-006-010>012-017-091945-
CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CLINTON-POTTER-
111 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
MCKEAN...CLEARFIELD...CAMERON...POTTER...ELK AND CLINTON THROUGH
245 PM EST...

AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING RAPIDLY EAST ACROSS THE
NORTHWEST MOUNTAINS OF PENNSYLVANIA...WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM 11 MILES EAST OF WARREN TO 4 MILES SOUTHEAST OF
RIDGWAY TO 9 MILES WEST OF DUBOIS...MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORMS WILL BE NEAR TREASURE LAKE...MOUNT JEWETT AROUND
120 PM...PENFIELD...LEWIS RUN...KINZUA BRIDGE STATE PARK...CYCLONE
AROUND 125 PM...TRUMAN...SMETHPORT...REW AND PARKER DAM STATE PARK
AROUND 130 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 3:07 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EST WED NOV 9 2005

PAZ046-092100-
SOUTHERN LYCOMING-
307 PM EST WED NOV 9 2005

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...

AT 303 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF JERSEY SHORE...MOVING EAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR SOUTH WILLIAMSPORT...COGAN STATION
AROUND 315 PM...MONTOURSVILLE...MONTGOMERY...LOYALSOCKVILLE AROUND
320 PM...HUGHESVILLE...MUNCY AROUND 330 PM...PICTURE ROCKS AROUND 335
PM AND LAIRDSVILLE AROUND 340 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:RHG/BL
Special weather statement, Nov 9, 3:22 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EST WED NOV 9 2005

PAZ051>053-092115-
COLUMBIA-MONTOUR-NORTHUMBERLAND-
322 PM EST WED NOV 9 2005

...A STRONG THUNDERSTORM WILL AFFECT THE NORTHERN PART OF
MONTOUR...NORTHUMBERLAND AND COLUMBIA COUNTIES THROUGH 415 PM EST...

AT 318 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MONTOURSVILLE...MOVING EAST AT
60 MPH.

THE THUNDERSTORM WILL BE NEAR EXCHANGE...WASHINGTONVILLE...AROUND
330 PM...MILLVILLE AROUND 340 PM...BENTON...STILLWATER AND
ORANGEVILLE AROUND 350 PM...BERWICK AROUND 400 PM.

A 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 4:16 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EST WED NOV 9 2005

PAZ004>006-010-092315-
ELK-MCKEAN-POTTER-WARREN-
416 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...WARREN...POTTER AND ELK
COUNTIES THROUGH 615 PM...

AT 412 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RIPLEY NEW
YORK...SOUTHWEST TO NEAR ALBION AND ASHTABULA OHIO...MOVING
EAST AT 45 MPH.

THE THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE AROUND 450
PM...SUGAR GROVE...LOTTSVILLE AROUND 500 PM...SPRING CREEK AROUND
505 PM...YOUNGSVILLE...RUSSELL...GRAND VALLEY...GARLAND AROUND 520
PM AND GERMANY AROUND 525 PM...BRADFORD...LEWIS RUN AND KANE AROUND
545 PM...SHINGLEHOUSE...PORT ALLEGHENY AND RIDGWAY AROUND 615 PM.

A 20 MINUTE PERIOD DOWNPOUR FROM THESE STORMS WILL DUMP BETWEEN ONE
HALF AND ONE INCH OF RAIN...AND WILL CAUSE WATER TO QUICKLY POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 6:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EST WED NOV 9 2005

PAZ005-006-010-011-037-100015-
CAMERON-ELK-MCKEAN-POTTER-TIOGA-
619 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...TIOGA...CAMERON...POTTER
AND ELK COUNTIES...

AT 614 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
OLEAN TO 7 MILES SOUTHEAST OF OIL CITY...MOVING EAST AT 55 MPH. THE
THUNDERSTORMS WILL BE NEAR WETMORE...WESTLINE...REW...ELDRED AROUND
625 PM...KANE...CYCLONE AROUND 630 PM...SHINGLEHOUSE...MOUNT
JEWETT...KINZUA BRIDGE STATE PARK AND JAMES CITY AROUND 635 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:JL

The radar

The State College radar (KCCX), 102 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
November 9, 6:25 PM EST
Where
Elk County, 10 mi NW of Portland Mills
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.483, -78.967

Thunderstorm winds knocked down trees in Highland Township, along Pigs Ear Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481071.